A 40-year-old woman is brought to the emergency department following a suicide attempt with imipramine. Her fiancee found her unresponsive, with an empty bottle of the imipramine at her side. The imipramine had been his, and the prescription had been filled that morning. Her past medical history is significant for hypertension, atrial fibrillation, diabetes, and asthma. Her medications include furosemide, procainamide, glyburide, prednisone, and albuterol. She has no known drug allergies. She is afebrile, has a blood pressure of 100/60 mm Hg, pulse of 62/min, and respirations of 22/min. A gastric lavage yields multiple pill fragments. She is confused and somnolent, and has shallow respirations. Her physical examination is otherwise unremarkable. On an ECG, which of the following abnormalities would most likely reflect possible cardiac toxicity?
A. Left deviation of the QRS axis
B. Prolongation of the QRS interval
C. Shortening of the QT interval
D. ST segment depression
E. T wave inversion
The correct answer is
B. A prolongation of the QRS interval is highly predictive of both cardiac and CNS toxicities from tricyclic antidepressant ingestion.
Left deviation of the QRS axis (choice A), which can be seen with conditions such as left ventricular hypertrophy and left bundle branch block, is not typically associated with tricyclic cardiac toxicity. Conversely, right deviation of the QRS axis (greater than 120 degrees) is very predictive of cardiac toxicity from tricyclics.
Shortening of the QT interval (choice C) is not seen with tricyclic toxicity, but can be seen with metabolic derangements such as hypercalcemia.
Neither ST segment depression (choice D) nor T wave inversion (choice E) is directly associated with cardiac toxicity from tricyclic overdose. These changes may be seen, however, in conjunction with the more classic ECG manifestations of tricyclic toxicity (prolonged QRS interval, right axis deviation) if the resulting cardiac toxicity leads to diminished coronary perfusion and ischemia.
M.D., PGY-3 Internal Medicine